Kansas, 2019Flash Flooding and Damaging Wind in Kansas, April 30, 2019
April 30, 2019 · NWS SGF · 3 events in 1 county or zone
Very moist and unstable conditions developed over Southeast Kansas ahead of an intense low pressure system over the Southern Plains. Widespread severe storms developed over Oklahoma and eastern Kansas during the early morning hours and tracked eastward into the eastern Kansas counties of the Springfield County Warning Area during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very moist and unstable conditions developed over Southeast Kansas ahead of an intense low pressure system over the Southern Plains. Widespread severe storms developed over Oklahoma and eastern Kansas during the early morning hours and tracked eastward into the eastern Kansas counties of the Springfield County Warning Area during the afternoon. Very heavy rainfall and straight line wind damage occurred with this system as storms tracked repeatedly over the region. The resulting rainfall led to flash flooding on head water streams and low water crossings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 12:03 PM CST, 42 minutes earlier.
Area forecast discussion, Apr 30, 12:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
103 PM CDT Tue Apr 30 2019
.SHORT TERM...(Today and tonight)
Issued at 219 AM CDT Tue Apr 30 2019
The stage seems to be setting for both severe thunderstorms and an
increasing flooding risk as we head into this afternoon and
tonight.
Currently, a surface frontal boundary extends across southern
Missouri from near Neosho to Ava to northern Shannon County. This
front will begin to lift north this morning as an increasingly
diffluent flow aloft overspreads the region.
Showers and thunderstorms will continue to blossom during the
predawn hours near the I-35 corridor in Kansas and Oklahoma in
association with increasing low level moisture transport and upper
level diffluence. This activity will gradually spread east and
northeast into southeastern Kansas and western Missouri early this
morning.
Additionally, short term models indicate a weakening
capping inversion for elevated parcels across the central and
eastern Ozarks as we get into the 09-12Z time frame. Thus,
scattered showers and thunderstorms are expected to develop across
this area and continue this morning.
Enough elevated instability will exist for a few storms to
potentially produce marginally severe hail this morning.
As we get into late this morning and this afternoon, mid to
perhaps upper 60s dew points will surge north behind that
advancing warm front. With mid-level lapse rates still relatively
steep (over 7 C/km), we should see MLCAPE values in the 1500-2500
J/kg range as surface temperatures warm into the lower and middle
70s. Some upper 70s will be possible across south-central
Missouri.
As upper level lift continues to increase and the capping
inversion weakens, we should see scattered thunderstorm activity
continue in the warm sector while becoming more surface based.
Deep layer shear of around 40 knots will be supportive of
supercells with an attendant large hail (up to 2" in diameter) and
damaging wind threat. Although mid-level wind fields appear a bit
on the weak side (at least early this afternoon), hodographs do
support a supercell tornado threat.
Meanwhile, we should see more numerous convection develop this
afternoon back to the west from eastern Kansas into central or
eastern Oklahoma. Supercells will also be possible in this region,
with some of these potentially tracking into western Missouri.
Again, all modes of severe weather will be possible with this
activity later this afternoon and this evening. It should be noted
that low level shear will increase from late this afternoon into
this evening as a low level jet stream strengthens and veers into
western Missouri. This may tend to enhance the tornado threat.
Confidence is then high that these storms will grow upscale into a
squall line this evening with this line then moving east across
much of the Missouri Ozarks from later this evening into the
overnight period. The setup appears favorable for damaging winds
and embedded tornadoes. Portions of the line bowing towards the
northeast will stand the greatest chance for producing tornadoes.
The risk for flash flooding will also increase from today into
tonight given the increase in deep layer moisture and the
potential for multiple rounds of thunderstorms. Rainfall rates of
2-3" per hour will be possible with some storms. The Flash Flood
Watch will remain in place for all of the Missouri Ozarks and
southeastern Kansas.
.LONG TERM...(Wednesday through Monday)
Issued at 219 AM CDT Tue Apr 30 2019
The potential for severe storms and flooding will then continue
into Wednesday and Wednesday night. The location of these
potential hazards will be highly dependent on where that front
ends up and how much we can warm up. Initial indications are that
instability may be a bit stronger on Wednesday with MLCAPE values
in the 2000-3000 range if temperatures can warm into the middle to
upper 70s. Deep layer shear will still be supportive of supercell
potential with line segments also possible.
One feature we will have to watch for Wednesday night is short
wave energy moving northeast out of the Arklatex. This feature may
provide a more concentrated focus for heavy rainfall potential
that may track into portions of southern Missouri later Wednesday
night. Given that the front will still likely be draped over
central Missouri and southeastern Kansas, the threat for flooding
will also continue across the remainder of the area.
That front should start to nudge south on Thursday and Thursday
night as the upper level flow veers slightly. Nevertheless, the
potential for showers and thunderstorms will continue. It is
possible that some portion of the Flash Flood Watch will need to
be extended. The threat for severe storms on Thursday looks a
little lower at this point as instability may be weaker. Again,
the position of that front will play a big role regarding severe
weather chances.
Global models then indicate that the front will still be camped
out close enough on Friday to continue chances for showers and
thunderstorms. Maybe, just maybe we can then get that front far
enough south by Saturday to get a dry day. Global models seem to
support that happening with the upper level flow veering to
westerly or even west-northwesterly. Unfortunately, models then
show a signal for another system skirting across the area later
Sunday or Monday of next week.
As one might expect, temperatures for much of the period will be
heavily dependent on the location of that front along with
coverage of clouds and precipitation. We have stuck with a model
consensus blend with highs generally in the upper 60s and 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1253 PM CDT Tue Apr 30 2019
Showers and thunderstorms beginning to initiate across the area.
Ceilings were MVFR to VFR outside of the convection and mainly
MVFR with occasional IFR in and near convection.
Conditions are not expected to improve much during the forecast
period as the surface front remains stalled across the region.
Winds should be on the increase later this afternoon into this
evening as the low level jet begins to increase across the area.
LLWS will also be possible this evening at all three terminals.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ057-058-
069>071-080>083-090>092-095>098-101>106.
Flash Flood Watch through Thursday morning for MOZ055-056-
066>068-077>079-088-089-093-094.
KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...GaedeHazardous weather outlook, Apr 30, 3:39 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
439 AM CDT Tue Apr 30 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
439 AM CDT Tue Apr 30 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Elevated flooding risk.
Significant lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Gusty southerly winds will develop today behind a passing
warm front with gusts of 25 to 35 mph expected.
Scattered thunderstorms are expected this morning,
especially across southeastern Kansas and western Missouri.
A few of these storms may produce hail to the size of
quarters and locally damaging wind gusts.
Thunderstorms will then increase in coverage this afternoon
and early this this evening, including the potential for
supercell thunderstorms. Hail up to two inches in diameter,
damaging wind gusts, and tornadoes will be possible with any
supercells. The threat for supercell tornadoes will become
elevated from late this afternoon into this evening as low
level wind shear increases.
The thunderstorms are then expected to congeal into a squall
line this evening and push east across the area from later
this evening into the overnight period. This will include a
threat for damaging winds to 70 mph and tornadoes. Portions
of the squall line which bow out towards the northeast will
have an enhanced tornado threat.
An elevated threat for flash flooding exists for today and
tonight as multiple rounds of heavy rainfall are expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The potential for severe thunderstorms and flooding will
then continue into Wednesday and Wednesday night. This
includes the potential for large hail, damaging winds, and
isolated tornadoes. Details regarding the location and
timing of these potential hazards will become better known
later today and tonight.
The risk for thunderstorms will then persist into Thursday
and Friday. The potential for severe storms and flooding is
unclear at this time. There are then limited chances for
thunderstorms early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight across the
entire outlook area.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
Flash Flood, Crawford
- When
- April 30, 12:45 PM CST to 11:30 PM CST
- Where
- Crawford County, 2.07 mi S of Pittsburg to 1.87 mi NE of Kirkwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.390, -94.700
The intersections of South Broadway Street and Ford Avenue, and 4th Street near Highway 69 were reported as water covered and impassable to traffic. Heavy rainfall was continuing to fall at the time of the report. Several pictures from social media showed water ponding in yards and on streets.
Flash Flood, Crawford
- When
- April 30, 1:22 PM CST to 8:00 PM CST
- Where
- Crawford County, 0.55 mi W of Arma to 0.15 mi WNW of Franklin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -94.710
A police officer from Franklin, KS reported multiple roads and city streets flooded and impassable.
Thunderstorm Wind, Crawford
- When
- April 30, 5:15 PM CST to 5:25 PM CST
- Where
- Crawford County, 0.88 mi NE of Frontenac to 0.54 mi S of Cornell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.460, -94.690
Several power poles were reported down randomly throughout Frontenac and other parts of eastern Crawford County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 20192 deaths · 16 injured · $329,000 · EF3 · 28 events
- Tornadoes and Flash Flooding in Missouri, April 30, 20191 death · 9 injured · $14 million · EF2 · 89 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 20191 death · 1 injured · $2.0 million · EF2 · 33 events
- Tornadoes and Flash Flood in Texas, April 30, 2019$653,000 · EF1 · 5 events
- Tornado and Damaging Wind in Arkansas, April 30, 2019$750,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, April 30, 2019$40,000 · EF1 · 5 events
- Lightning Strike in Indiana, April 30, 2019$75,000 · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2019EF1 · 2 events
- Hail and Damaging Wind in Arkansas, April 30, 2019$20,000 · 1 in hail · 4 events
- Hail in Texas, April 30, 20191.75 in hail · 14 events
- Hail in Texas, April 30, 20193 in hail · 8 events
- Flash Flooding and Flooding in Kansas, April 30, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816632, 816635, 816642.